Hail, Las Animas
- When
- August 1, 4:35 PM MST to 4:42 PM MST
- Where
- Las Animas County, 1.79 mi WSW of Boncarbo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.210, -104.730
A severe storm briefly dropped quarter size hail west of Trinidad.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm briefly dropped quarter size hail west of Trinidad.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 1:56 PM MST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 256 PM MDT SAT AUG 1 2009 .SHORT TERM... (TONIGHT AND SUNDAY) WITH DRIER AIR OVR THE AREA TODAY...AND A LACK OF AN UPR LEVEL DISTURBANCE...NOT REALLY EXPECTING MUCH CONVECTION THIS EVENING. WL KEEP SOME ISOLD POPS OVR SOME OF THE MTS AND THAT SHOULD BE RELATIVELY SHORT LIVED IF ANYTHING DEVELOPS. THE UPR RIDGE WL BE CENTERED AROUND WEST CENTRAL NM ON SUN. THE NAM AND THE GFS SHOW A WEAK SHRTWV TROF IN THE NW FLOW ALOFT OVR MAINLY ERN AREAS ON SUN AFTERNOON. A LEE TROF WL BE OVR SE CO SUN AND DEW POINTS OVR THE FAR SE PLAINS IN THE EARLY AFTERNOON ARE EXPECTED TO BE IN THE UPR 50S...BUT BY MID TO AFTERNOON THE LEE TROF IS MOSTLY EXPECTED TO PUSH EWRD INTO WRN KS EXCEPT MAYBE OVR A PORTION OF BACA COUNTY...AND THEN DEW POINTS ACRS THE SE PLAINS ARE FORECAST TO BE IN THE UPPER 30S TO LOWER 40S ALONG THE I-25 CORRIDOR...AND AROUND 50 NR THE KS BORDER. CAPE VALUES OVR THE FAR SE PLAINS IN THE EARLY AFTERNOON ARE FORECAST TO BE AROUND 1500 J/KG...BUT AS THE LOW LEVELS DRY OUT...THE CAPE DROPS BY LATE AFTERNOON. SO WL REMOVE POPS FROM THE FAR SE PLAINS EXCEPT OVR A PORTION OF BACA COUNTY IN CASE THE LEE TROF DOES NOT MOVE E OF THE COUNTY. WL ALSO KEEP THE ISOLD POPS OVR THE MTS AND HIGH VALLEYS. TEMPS ALOFT OVR THE SE PLAINS ARE EXPECTED TO WARM ABOUT 4-5C ON SUN AND ABOUT 1-2C OVR THE WRN AREAS. SHOULD SEE MAX TEMPS A FEW TO SEVERAL DEGREES ABOVE NORMAL SUN. /28 .LONG TERM... (SUNDAY NIGHT THROUGH SATURDAY) ...RETURN TO SUMMER... A STRONG RIDGE OVR NM WILL DOMINATE THE WX PICTURE THROUGH NEXT WEEKEND. THIS WILL MEAN A RETURN TO HOT AND GENERALLY DRY WX BEGINNING ON MONDAY. WITH H7 TEMPS AROUND 20 DEG C...EXPECT READINGS AROUND THE CENTURY MARK MON OVR THE LOWER ARK VALLEY...AND COMFORTABLE 70S IN THE MTS. FOR THE MOST PART...DEEP MONSOONAL MOISTURE WILL BE CUT OFF FROM THE S BY THE RIDGE...SO POPS THIS WEEK WILL BE ON THE LOW SIDE. WILL SEE SOME RECYCLED MOISTURE MOVE AROUND THE RIDGE THAT MAY INTERACT WITH WEAK DISTURBANCES RIPPLING THRU THE NW SIDE OF THE RIDGE IN NW FLOW...AND THIS MAY SET OFF SOME ISOLD CONVECTION OVR THE ERN PLAINS TUE THRU THU IN THE LATE AFTERNOONS AND EVES. WILL STICK WITH A TYPICAL DIURNAL PATTERN OF STORMS WITH LOW POPS FOR THESE TIME PERIODS. THE RIDGE WILL BEGIN TO FLATTEN OUT BY THE END OF THE WEEK...BUT NO MAJOR SYSTEMS ARE POISED TO APPEAR FROM THE PACIFIC...SO THE GENERALLY WARM AND DRY PATTERN SHOULD HOLD FOR A WHILE. ROSE && .AVIATION... VFR CONDITIONS CAN BE EXPECTED TONIGHT AND SUNDAY. SUN AFTERNOON THERE COULD BE SOME SHOWERS OR STORMS IN THE VCNTY OF KALS AND KCOS WHICH COULD PRODUCE SOME WIND GUSTS UP TO 40 KTS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/44
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1125 AM MDT SAT AUG 1 2009 COZ058>089-093>099-021730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1125 AM MDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ONLY SOME ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE MOUNTAINS. THE PRIMARY THREATS FROM ANY STORMS FORMING WILL BE LIGHTNING AND GUSTY WINDS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED MAINLY AFTERNOON AND EVENING HIGHER TERRAIN THUNDERSTORMS ARE EXPECTED. THE PRIMARY THREATS WILL BE LIGHTNING...WIND GUSTS OF 40 TO 50 MPH AND PENNY SIZE HAIL OR SMALLER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 28/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 526 PM MDT SAT AUG 1 2009 COZ074-088-020000- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 526 PM MDT SAT AUG 1 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...TRINIDAD. AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BONCARBO...OR 14 MILES WEST OF TRINIDAD... WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... BONCARBO. SEGUNDO. TRINIDAD. COKEDALE. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 147 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194984, 194985, 194987.